Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.
Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to excessive blood clotting. Excessive bleeding is rare.
|Copyright © Nucleus Medical Media, Inc.|
This type of thrombocytopenia is caused by platelet clumping due to an immune reaction to heparin. The clumping uses up the platelets and lowers the count.
Taking heparin is a risk factor for developing this condition.
Symptoms of heparin-induced thrombocytopenia are from blockage of blood vessels and include:
- Pain or swelling in the legs
- Chest pain
- Difficulty breathing
- Rapid, irregular heartbeat
You will be asked about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with blood tests.
Images may be taken of any bodily structures that may have been affected by clotting. The method will depend on the area affected. Extremities can be examined for deep vein thrombosis with ultrasound. Damage from blood clots in the brain may be found with a CT or MRI scan. Other imaging may be used for diagnosing heart attacks or pulmonary embolism .
Talk with your doctor about the best plan for you. Treatment options include the following:
- Stopping the use of heparin
- Anticoagulating drugs—to reduce the risk of blood clots
- Vitamin K Antagonists Therapy (VKA)—if you were taking a VKA, it will be stopped and you will be given Vitamin K; the VKA will be restarted when your platelet count is normal.
- Platelet transfusion—to replace lost platelets may be given if there is severe bleeding, although this is very rare
To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:
- Avoiding heparin use
- Taking other anticoagulants
- Michael Woods MD FAAP
- Reviewed: 03/2017
- Updated: 05/11/2013
Please note, not all procedures included in this resource library are available at Henry Ford Allegiance Health or performed by Henry Ford Allegiance Health physicians.
All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.